Advertisement

On Functional Equations Characterizing Derivations: Methods and Examples

  • Eszter GselmannEmail author
  • Gergely Kiss
  • Csaba Vincze
Article

Abstract

Functional equations satisfied by additive functions have a special interest not only in the theory of functional equations, but also in the theory of (commutative) algebra because the fundamental notions such as derivations and automorphisms are additive functions satisfying some further functional equations as well. It is an important question that how these morphisms can be characterized among additive mappings in general. The paper contains some multivariate characterizations of higher order derivations. The univariate characterizations are given as consequences by the diagonalization of the multivariate formulas. This method allows us to refine the process of computing the solutions of univariate functional equations of the form
$$\begin{aligned} \sum _{k=1}^{n}x^{p_{k}}f_{k}(x^{q_{k}})=0, \end{aligned}$$
where \(p_k\) and \(q_k\) (\(k=1, \ldots , n\)) are given nonnegative integers and the unknown functions \(f_{1}, \ldots , f_{n}:R\rightarrow R\) are supposed to be additive on the ring R. It is illustrated by some explicit examples too. As another application of the multivariate setting we use spectral analysis and spectral synthesis in the space of the additive solutions to prove that it is spanned by differential operators. The results are uniformly based on the investigation of the multivariate version of the functional equations.

Keywords

Linear function derivation multiadditive function spectral analysis and synthesis 

Mathematics Subject Classification

39B50 13N15 43A45 

References

  1. 1.
    Ebanks, B.: Characterizing ring derivations of all orders via functional equations: results and open problems. Aequ. Math. 89(3), 685–718 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ebanks, B.: Polynomially linked additive functions. Aequ. Math. 91(2), 317–330 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ebanks, B.: Polynomially linked additive functions II. Aequ. Math. (2018).  https://doi.org/10.1007/s00010-017-0537-0
  4. 4.
    Ebanks, B., Riedel, T., Sahoo, P.K.: On the order of a derivation. Aequ. Math. 90(2), 335–340 (2016)CrossRefzbMATHGoogle Scholar
  5. 5.
    Gselmann, E.: Derivations and linear functions along rational functions. Monatsh. Math. 169(3–4), 355–370 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Kharchenko, V.K.: Automorphisms and Derivations of Associative Rings, Volume 69 of Mathematics and its Applications (Soviet Series). Kluwer Academic Publishers Group, Dordrecht, 1991. Translated from the Russian by L. Yuzina (1991)Google Scholar
  7. 7.
    Kiss, G., Laczkovich, M.: Linear functional equations, differential operators and spectral synthesis. Aequ. Math. 89(2), 301–328 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Kiss, G., Varga, A., Vincze, C.: Algebraic methods for the solution of linear functional equations. Acta Math. Hungar. 146(1), 128–141 (2015)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Kiss, G., Vincze, C.: On spectral analysis in varieties containing the solutions of inhomogeneous linear functional equations. Aequ. Math. 91(4), 663–690 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kiss, G., Vincze, C.: On spectral synthesis in varieties containing the solutions of inhomogeneous linear functional equations. Aequ. Math. 91(4), 691–723 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kuczma, M.: An introduction to the theory of functional equations and inequalities. Birkhäuser Verlag, Basel, Second edition, 2009. Cauchy’s equation and Jensen’s inequality, Edited and with a preface by Attila Gilányi (2009)Google Scholar
  12. 12.
    Reich, L.: Derivationen zweiter Ordnung als Lösungen von Funktionalgleichungen—ein überblick. In Gyula Maurer zum 70. Geburtstag, volume 337 of Grazer Math. Ber., pp. 45–65. Karl-Franzens-Univ. Graz, Graz (1998)Google Scholar
  13. 13.
    Székelyhidi, L.: Convolution Type Functional Equations on Topological Abelian Groups. World Scientific Publishing Co.Inc, Teaneck (1991)CrossRefzbMATHGoogle Scholar
  14. 14.
    Székelyhidi, L.: Discrete Spectral Synthesis and Its Applications. Springer Monographs in Mathematics. Springer, Dordrecht (2006)zbMATHGoogle Scholar
  15. 15.
    Unger, J., Reich, L.: Derivationen höherer Ordnung als Lösungen von Funktionalgleichungen, volume 336 of Grazer Mathematische Berichte [Graz Mathematical Reports]. Karl-Franzens-Universität Graz, Graz (1998)Google Scholar
  16. 16.
    Varga, A.: On additive solutions of a linear equation. Acta Math. Hungar. 128(1–2), 15–25 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Varga, A., Vincze, C.: On Daróczy’s problem for additive functions. Publ. Math. Debrecen 75(1–2), 299–310 (2009)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Zariski, O., Samuel, P.: Commutative algebra, vol. 1. Springer, New York, Heidelberg, Berlin. With the cooperation of I. S. Cohen, Corrected reprinting of the 1958 edition, Graduate Texts in Mathematics, No. 28. (1975)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of DebrecenDebrecenHungary
  2. 2.Faculté des Sciences, de la Technologie et de la Communication Maison du NombreUniversité du LuxembourgEsch-sur-AlzetteLuxembourg

Personalised recommendations